Article Text

Download PDFPDF
Pulmonary embolism, transient ischaemic attack and thrombocytopenia after the Johnson & Johnson COVID-19 vaccine

Abstract

As with past illnesses, an approach has been taken to vaccinate the population and halt the spread of COVID-19. On 13 April 2021, the US Food and Drug Administration called for a halt in the administration of the Johnson & Johnson (J&J) COVID-19 vaccine due to reports of thrombosis and thrombocytopenia being associated with vaccination. We present the case of a 43-year-old woman with a history of dyslipidaemia, depression, gastro-oesophageal reflux disease and obesity presenting with dyspnoea, headache and light headedness of 3 days’ duration. Ten days prior, she had received the J&J COVID-19 vaccine. She was found to have thrombocytopenia, elevated D-dimers, pulmonary emboli and presented 1 day after discharge with an arterial clot despite being on apixaban. Six other US-based cases of venous thrombotic events are being reviewed at present. Patients should be informed of the possibility of such events to provide informed consent.

  • COVID-19
  • drugs and medicines
  • respiratory medicine
  • vaccination/immunisation
  • infectious diseases

This article is made freely available for use in accordance with BMJ’s website terms and conditions for the duration of the covid-19 pandemic or until otherwise determined by BMJ. You may use, download and print the article for any lawful, non-commercial purpose (including text and data mining) provided that all copyright notices and trade marks are retained.

https://bmj.com/coronavirus/usage

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.